Get your Health question answered in 3 easy steps
A Doctor will be with you shortly
Ask a Doctor Now
177 Doctors are Online

Under-active thyroid, now normal. But have weight gain, cold, headaches. Had post natal depression and insomnia. Worry?

User rating for this question
Very Good
Answered by

General & Family Physician
Practicing since : 2004
Answered : 537 Questions
Hi, I was diagnosed as having an under active thyroid after the birth of my first child and after a lot of blood tests my GP says that my thyroid levels are back to normal after being prescribed 125 Mcg of thyroxine which i have been taking over the past 8 months. However, I still have many of the symptoms that I had when i was first diagnosed IE lethargic, huge weight gain, cold and headachy and generally feeling rough. I have seen an endocrinologist who advises that there is nothing else i can take however i have read and researched T3 as an option and would like some advice about this. I am also taking antidepressants as before i was diagnosed with the thyroid problem the Gp thought i had post natal depression. I am also taking sleeping tablets as i have suffered with severe insomnia this has got slightly better of late.
Thank you Lucy XXXXXXX aged 37
Posted Wed, 25 Apr 2012 in Thyroid Problem and Hormonal Problems
Answered by Dr. Sujeet N Charugulla 5 hours later
Hello and thanks Ms XXXXXXX for your query.

I shall make an effort to provide you with good professional recommendations specific to your questions.

T3 (Tri-iodothyronine) is usually meant for short term control of thyroid issue and doctors generally prescribe T4 (Levo-thyroxine) for maintenance therapy, primarily due the fact that heart issues are a fact of T3. And T4 would be quite safe. T3 is mainly preferred in selected patients who need therapy for exacerbations of thyroid conditions like myxoedema coma etc. You have hypothyroidism and T4 would do the job on the long run, so do not ponder much. It is in fact the only drug effective in hypothyroidism too and safe at that.

I think 125 mcg of T4 you are on, is quite good and I would not have done differently from what your doctor did for you. Zopiclone is a good drug for sleep and does not cause dependence.

Work on your depressive tendencies, with other measures you can implement well, as citalopram would not be life long and is meant for short term use only as and when required. Get help and support if you need to. This is important as well.

Let me know if I have missed out any other concern in your question.

Yet again, I duly appreciate your query to me, I do hope that you have found something useful to help you and I shall be glad to answer any further apprehensions.


Dr Sujeet N Charugulla, MBBS, MD
Consultant Physician.
Above answer was peer-reviewed by
Share on Facebook
Share on Twitter
Share on Google+
Question is related to
Diseases and Conditions
Medical Topics

The user accepted the expert's answer

Ask an Endocrinologist

© Ebix, Inc. All Rights Reserved.
All the information, content and live chat provided on the site is intended to be for informational purposes only, and not a substitute for professional or medical advice. You should always speak with your doctor before you follow anything that you read on this website. Any health question asked on this site will be visible to the people who browse this site. Hence, the user assumes the responsibility not to divulge any personally identifiable information in the question. Use of this site is subject to our Terms & Conditions
Already Rated.
Your rating:

Ask a Doctor